Minnesota, 2013

Heavy Snow in Minnesota, February 10 to 11, 2013

February 10 to 11, 2013 · NWS DLH · 14 events in 14 counties and zones

A low pressure system moved northeast across Iowa and northern Wisconsin. Snow began to spread across northeastern Minnesota early in the morning of the 10th and covered the entire region by the afternoon.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A low pressure system moved northeast across Iowa and northern Wisconsin. Snow began to spread across northeastern Minnesota early in the morning of the 10th and covered the entire region by the afternoon. The storm featured snow rates of 1 to 2 inches per hour for about 6 hours, especially over northeastern Minnesota. It tapered off as quickly as it began with most accumulating snow ending in the evening across east central Minnesota and overnight across far northern Minnesota.

Final snowfall amounts ranged from about 8 to 12 inches across much of northeast Minnesota. The greatest totals of 10 to 13 inches stretched from about Staples, MN to International Falls, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 9, 11:41 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 9, 11:41 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1141 PM CST SAT FEB 9 2013

.AVIATION...06Z TAFS

MAINLY IFR AND EVENTUALLY LIFR CONDITIONS WILL PREVAIL THROUGH THE
TAF PERIOD. SOME FREEZING DRIZZLE AND FLURRIES WILL BE POSSIBLE
TONIGHT...THEN SNOW WILL DEVELOP FROM SOUTH TO NORTH THROUGH THE
DAY SUNDAY...AND BE HEAVY AT TIMES. A WINTRY MIX WILL REMAIN
POSSIBLE OVER NORTHWEST WISCONSIN...BUT KHYR LOOKS TO BE MAINLY
SNOW. LOW VSBYS IN HEAVY SNOW WILL BECOME WIDESPREAD THROUGH THE
DAY. STRONG EASTERLY WINDS AROUND LAKE SUPERIOR WILL DEVELOP MID
TO LATE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 838 PM CST SAT FEB 9 2013/

UPDATE...

FREEZING DRIZZLE CONTINUES OVER PORTIONS OF THE NORTHLAND THIS
EVENING...AND WE EXTENDED THE MENTION TO ALL AREAS OVERNIGHT.
FORECAST SOUNDINGS CONTINUE TO SUPPORT FREEZING DRIZZLE...IN MANY
AREAS INTO SUNDAY MORNING.

LATEST RADAR SHOWS A WING OF PRECIP DEVELOPING ACROSS SOUTHWEST TO
EAST CENTRAL MINNESOTA...AND WE'LL HAVE TO KEEP A CLOSE EYE ON
THAT AS THE EVENING PROGRESSES. QUICK LOOK AT THE LATEST NAM SHOWS
THE CURRENT FORECAST IS ON TRACK...SO WE DIDN'T MAKE ANY
SIGNIFICANT CHANGES TO IT. WE DID INCREASE WINDS AROUND LAKE
SUPERIOR SUNDAY AFTERNOON INTO EARLY EVENING...AS THE NAM AND TO A
LESSER EXTENT THE GFS...SHOW SOME PRETTY STRONG WINDS NOT TOO FAR
OFF THE SURFACE. THE NAM HAD 48 KNOTS AROUND 900 FEET AT 21Z SUN.
SO WE ADDED SOME GUSTS TO 40 KNOTS TO THE WSW AND ZFP PRODUCTS AND
INCREASED GUSTS IN THE GRIDS.

PREV DISCUSSION... /ISSUED 544 PM CST SAT FEB 9 2013/

UPDATE...

WE UPDATED EARLIER THIS EVENING TO ADD SOME FREEZING DRIZZLE TO
THE GRIDS. WE'VE HAD REPORTS AROUND DULUTH...YELLOW
LAKE...VIRGINIA...AND BIGFORK.

AVIATION...00Z TAFS

IFR OR LOW MVFR CONDITIONS COVERED THE CWA...AND WILL CONTINUE TO
DO SO THROUGH THE PERIOD. FOG...SOME FLURRIES OR FREEZING DRIZZLE
WILL ALSO BE POSSIBLE TONIGHT BEFORE THE MAIN PRECIPITATION AREA
MOVES IN THROUGH THE DAY SUNDAY. EASTERLY WINDS WILL BE
INCREASING THROUGH THE DAY SUNDAY...AND BE QUITE GUSTY AROUND LAKE
SUPERIOR.

PREV DISCUSSION... /ISSUED 306 PM CST SAT FEB 9 2013/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

MAIN CONCERN THIS PERIOD WILL BE THE INCOMING WINTER STORM THAT WILL
AFFECT THE NORTHLAND INTO MONDAY. LOW PRESSURE OVER COLORADO WILL
MOVE NORTHEASTWARD THAT WILL BRING AN EXTENSIVE AREA OF SNOW TO THE
REGION. SNOW WILL START IN THE BRAINERD LAKES REGION SHORTLY AFTER
MIDNIGHT  AND SPREAD INTO THE TWIN PORTS BEFORE DAWN. THERMAL
PROFILES SUGGEST SOME SLEET AND FREEZING RAIN MAY MIX IN WITH THE
SNOW SOUTH OF THE TWIN PORTS IN THE ST. CROIX RIVER VALLEY AND OVER
NORTHWESTERN WISCONSIN ON SUNDAY MORNING. TEMPERATURES OVER
NORTHWESTERN WISCONSIN ON SUNDAY WILL BE IN THE MID 30S WHICH MAY
LEAD TO SOME RAIN MIXED IN WITH THE SNOW OVER NORTHWESTERN
WISCONSIN. SNOW WILL BECOME ITS HEAVIEST OVER NORTHEASTERN MINNESOTA
DURING THE DAY ON SUNDAY AS THE LOW PRESSURE SYSTEM MOVES INTO
EASTERN IOWA. QPF AMOUNTS WILL BE UP TO A HALF AN INCH ON SUNDAY INTO
SUNDAY EVENING. IT APPEARS THAT AN AREA OF SIX TO TEN INCHES OF SNOW
WILL FALL OVER MUCH OF NORTHEASTERN MINNESOTA INTO MONDAY. SOME
LOCAL AREAS ALONG THE NORTH SHORE OF LAKE SUPERIOR MAY SEE AMOUNTS
APPROACH 10 TO 14 INCHES. SNOW AMOUNTS IN NORTHWESTERN WISCONSIN MAY
BE TRICKY AS MORE SLEET...FREEZING RAIN...AND EVEN RAIN WILL MIX IN
WITH THE SNOW. AT THIS TIME IT LOOKS LIKE SIX TO EIGHT INCHES OF
SNOW WILL FALL OVER NORTHWESTERN WISCONSIN INTO MONDAY. BASED ON THE
SNOWFALL ACCUMULATIONS...HAVE GONE WITH A WINTER STORM WARNING THAT
WILL START AT MIDNIGHT FOR THE BRAINERD LAKES REGION AND THE
REMAINDER OF THE FORECAST AREA AT 6 AM SUNDAY LASTING THROUGH LATE
MONDAY AFTERNOON.

LONG TERM...MONDAY THROUGH SATURDAY.

THE STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE NORTHLAND ON
MONDAY...WITH GUSTY WINDS AND LINGERING SNOW. BY MONDAY
NIGHT...THE FOCUS WILL HAVE SHIFTED TO THE SOUTH SHORE OF LAKE
SUPERIOR...AS HIGH PRESSURE MOVES IN AND COOLER NORTHWEST WINDS
BLOW ACROSS THE LAKE. IT WILL GENERALLY REMAIN DRY FOR THE
REMAINDER OF THE WORK WEEK...AS HIGH PRESSURE REMAINS IN CONTROL.
THE EXCEPTION COULD BE WEDNESDAY NIGHT INTO FRIDAY. WE HAVE SOME
LOW POPS IN THERE FOR NOW...BUT FOR SOME REASON THE GFS IS
INDICATING SOME FAIRLY HIGH QPF AS A CLIPPER TYPE SYSTEM ROTATES
IN FROM THE NW. THE ECMWF DOES NOT HAVE THIS FEATURE...AND THE GEM
HAS THE FEATURE FURTHER SOUTH. COOLER HIGH PRESSURE WILL THEN
BUILD IN LATER IN THE WEEK AND INTO THE FIRST PART OF THE WORK
WEEK. TEMPERATURES WILL LARGELY BE NEAR OR ABOVE NORMAL FOR THE
EXTENDED PERIOD...BUT THERE COULD BE A BIT OF A COOL DOWN TOWARD
THE WEEKEND IF THE GFS IS CORRECT.

&&

.POINT TEMPS/POPS...
DLH  22  30  25  26 /  30 100 100  90
INL  18  29  21  23 /  30 100 100  80
BRD  24  32  24  27 /  70 100 100  80
HYR  22  35  27  30 /  20 100 100  90
ASX  22  34  28  30 /  20 100 100  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 PM CST MONDAY FOR
     MNZ010>012-018>021-026-037.

     WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MNZ025-033>036-
     038.

WI...WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 PM CST MONDAY FOR
     WIZ001>004-006>009.

&&

SHORT TERM...MELDE
AVIATION...MELDE
Hazardous weather outlook, Feb 9, 8:57 PM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
857 PM CST SAT FEB 9 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
857 PM CST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF FREEZING DRIZZLE WILL OCCUR TONIGHT ACROSS THE
NORTHLAND...AND MAY CAUSE ICY ROADS. SNOW WILL ALSO BE
POSSIBLE...MAINLY LATE ACROSS SOUTH CENTRAL TO SOUTHWESTERN
AREAS...INCLUDING PINE CITY...AITKIN...AND THE BRAINERD LAKES
REGION. SOME ACCUMULATION TO AN INCH WILL BE POSSIBLE BY 6 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL INCREASE IN INTENSITY FROM SOUTH TO NORTH ACROSS THE
NORTHLAND ON SUNDAY...AS A LOW PRESSURE SYSTEM LIFTS INTO THE
WESTERN GREAT LAKES REGION. WINTER STORM WARNINGS ARE IN EFFECT
FOR THE ENTIRE NORTHLAND...FOR THE EXPECTED TOTAL OF 6 TO 10
INCHES OF NEW SNOW. THE SNOW WILL START EARLY IN THE DAY IN OUR
SOUTHERN AREAS...THEN EXPAND TO THE TWIN PORTS AND HIGHWAY 2
AROUND MIDDAY AND THE FAR NORTH DURING THE AFTERNOON. GUSTY EAST
WINDS WILL ALSO BRING SOME AREAS OF BLOWING AND DRIFTING
SNOW...ALTHOUGH THE SNOW WILL BE OF THE HEAVIER AND WET VARIETY
WHICH SHOULD LIMIT IT SOMEWHAT. VISIBILITIES WILL BE GREATLY
REDUCED ACROSS THE NORTHLAND MONDAY AND MONDAY EVENING...WITH
SNOWFALL RATES OF UP TO AN INCH AN HOUR DURING THE TIME OF
HEAVIEST SNOW. SEE THE LATEST WINTER WEATHER PRODUCTS AND
FORECASTS FOR SPECIFIC INFORMATION REGARDING THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ENCOURAGED TO RELAY THEIR SNOWFALL REPORTS
TO THE NATIONAL WEATHER SERVICE IN DULUTH...EITHER VIA PHONE OR
ESPOTTER.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cass

When
February 10, 3:00 AM CST to February 11, 9:00 AM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Crow Wing

When
February 10, 3:00 AM CST to February 11, 9:00 AM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cass

When
February 10, 4:00 AM CST to February 11, 9:00 AM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
February 10, 4:00 AM CST to February 11, 9:00 AM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Northern Aitkin

When
February 10, 4:00 AM CST to February 11, 9:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
February 10, 4:00 AM CST to February 11, 9:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Koochiching

When
February 10, 5:00 AM CST to February 11, 12:00 PM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Heavy Snow, Northern Itasca

When
February 10, 5:00 AM CST to February 11, 6:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
February 10, 5:00 AM CST to February 11, 9:00 AM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
February 10, 7:00 AM CST to February 11, 9:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Northern St. Louis

When
February 10, 10:00 AM CST to February 11, 12:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cook / Northern Lake

When
February 10, 10:00 AM CST to February 11, 12:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
February 10, 1:00 PM CST to February 11, 12:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lake

When
February 10, 1:00 PM CST to February 11, 12:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427665, 427666, 427663, 427664, 427667, 427668, 427657, 427660, 427670, 427669, 427658, 427659, 427661, 427662.